Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 18, 2018, 7:13 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2018, 7:13 PM HST (05:13 UTC)
- Expired
- Feb 18, 2018, 10:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 9 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 5.2 hours before the alert went out and 433 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
950
WGHW50 PHFO 190513
FFWHFO
HIC001-190800-
/O.NEW.PHFO.FF.W.0010.180219T0513Z-180219T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
713 PM HST SUN FEB 18 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 1000 PM HST
* At 706 PM HST, radar indicated heavy rain along the windward
slopes of the Kohala Mountains. The most intense rainfall was from
Waipio Valley to Honokaa with rates of around 4 inches per hour.
Heavy rainfall may continue along the Hamakua Coast for several
hours.
* Locations in the warning include but are not limited to...
Pololu Valley, Waipio Valley, Kukuihaele, Kohala Ranch, Hawi,
Halaula, Kamuela, Kapaau, Waimanu Valley, and Honokaa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1000 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Hawaii in
Hawaii County.
LAT...LON 1996 15546 1995 15586 2003 15582 2013 15590
2023 15591 2027 15587 2025 15577 2020 15573
2012 15559 2013 15555 2008 15540
$$
Kodama2 follow-up statements
745
WGHW70 PHFO 190620
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
820 PM HST SUN FEB 18 2018
HIC001-190800-
/O.CON.PHFO.FF.W.0010.000000T0000Z-180219T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
820 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...
At 816 PM HST...Hawaii County Civil Defense reported that flooding
in Honokaa town caused some damage to a store and that fire
department crews were responding. Rainfall over the Waipio Valley
and Hamakua areas has been easing and the most intense rainfall is
moving offshore.
Locations in the warning include but are not limited to...
Pololu Valley, Waipio Valley, Kukuihaele, Kohala Ranch, Hawi,
Halaula, Kamuela, Kapaau, Waimanu Valley, and Honokaa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1000 PM HST if heavy rain
persists.
LAT...LON 1996 15546 1995 15586 2003 15582 2013 15590
2023 15591 2027 15587 2025 15577 2020 15573
2012 15559 2013 15555 2008 15540
$$
Kodama690
WGHW70 PHFO 190647
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
847 PM HST SUN FEB 18 2018
HIC001-190655-
/O.CAN.PHFO.FF.W.0010.000000T0000Z-180219T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
847 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...
Weather radar showed that heavy rain has moved offshore.
A Flash Flood Watch remains in effect for the Big Island through
Monday afternoon.
LAT...LON 1996 15546 1995 15586 2003 15582 2013 15590
2023 15591 2027 15587 2025 15577 2020 15573
2012 15559 2013 15555 2008 15540
$$
LauWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 3:45 PM HST, 3 hours 28 minutes earlier.
Area forecast discussion, Feb 18, 3:45 PM HST, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 345 PM HST Sun Feb 18 2018 .SYNOPSIS... Moist and unstable conditions will prevail over the state through Monday, with an upper-level disturbance and a slow-moving surface trough bringing widespread thunderstorms and flooding rainfall. While light winds are expected to continue for the next several days, the threat of heavy rain will diminish Monday night and Tuesday as the upper-level disturbance moves away. Light to moderate east to southeast winds will deliver a few windward showers Tuesday through Thursday, with the weather potentially becoming wet again by the end of the week. && .DISCUSSION... A sharpening trough aloft just W of Kauai is combining with abundant low-level moisture and a nearby surface trough to promote the development of heavy showers and thunderstorms over a large portion of the state this afternoon. Current radar and satellite loops (and lightning data) indicate most areas receiving dangerous cloud to surface lightning strikes, and heavy rainfall. Additionally, a cluster of thunderstorms to the S of Oahu has persisted for at least 12 hours, and bears watching, as it is moving on a trajectory that would bring it over the central part of the island chain over the next several hours. Gusty winds associated with the strong thunderstorms are occurring and remain possible through at least tonight. A Flash Flood Watch (FFA) is in effect for the entire state due to the ongoing potential for extremely heavy rain. A Winter Weather Advisory for the Big Island Summits is posted for periods of wintry weather, mainly snow, with a little snow having already fallen this afternoon. The digging upper trough is expected to become a closed low near Kauai over the next 24 hours, then gradually track ENE and weaken Monday night and Tuesday. As this occurs, forecast models are indicating that the greatest convergence and dynamic lift will be concentrated to the N and NE of the islands. In the low-levels, a trough currently near the central portion of the island chain is supporting light winds statewide. The low aloft is expected to maintain the surface trough and keep light winds over the islands through Tuesday. The generally easterly low-level flow will favor a NE direction to the W of the trough axis, and a SE direction to the E of the trough axis. Even with guidance indicating the bulk of the action will be just N of the area, there will enough moisture to trigger (at least) scattered heavy showers and thunderstorms. Cold temperatures associated with the developing low aloft will make the island atmosphere very unstable as 500 mb temps drop to -16C, maintaining the threat of thunderstorms through Monday. With this kind of atmospheric profile, updraft strengths become sufficiently strong to support the development of small hail and funnel clouds, leading to locally gusty winds. The closed mid-level low lifts NE and weakens Monday night and Tuesday, allowing the atmosphere to become more stable. As an associated mid-level dry slot moves in from the W, the threat of heavy rain/thunderstorms will diminish. Light to moderate E to SE winds are expected through Thursday as a surface high will be centered to the distant NE, and the trough drifts and lingers to the NW of the islands. This is expected to lead to mainly windward shower activity for the midweek period, but winds may be light enough to allow for a few afternoon leeward showers. Forecast guidance shows yet another deep mid/upper trough developing W of the islands later in the week, which could bring more wet and unstable weather to the islands into next weekend. && .AVIATION... A N to S surface trough near Oahu will move W slowly as a N to S trough aloft digs SE slowly. The trough aloft will keep the atmosphere unstable through Monday, so thunderstorms are possible across the area. MVFR and isolated IFR conditions will be possible anywhere with thunderstorms. AIRMET SIERRA remains in effect for MTN OBSC and IFR. The trough aloft will make turbulence likely. AIRMET TANGO remains in effect for turbulence aloft. The trough is also producing layered middle and high clouds. Light icing will be possible in these clouds. && .MARINE... Scattered strong thunderstorms and locally heavy downpours will continue over most Hawaiian waters through Monday. Expect reduced visibilities, locally gusty winds, frequent lightning, and possibly small hail and waterspouts in the strongest thunderstorms. Small to moderate northwest swells will continue through early Tuesday, with surf remaining below advisory level along north and west facing shores. However, a longer period, west-northwest swell is expected to spread down the island chain beginning late Tuesday, which may cause surf to approach advisory level along some north and west facing shores Wednesday, especially Kauai and Niihau. This swell will gradually subside Thursday, but a reinforcing west- northwest swell is expected Thursday night, before it fades Friday into next weekend. A long fetch due to the flow around a surface high over the northeastern Pacific will send a short-period east swell into the local waters through Monday. This swell will increase through Monday night, with surf likely reaching the HSA threshold of 8 feet along most east facing shores Tuesday. This east swell may subside slightly Wednesday, but increase again Thursday and remain elevated into next weekend. Seas may increase to around 10 feet over most windward waters starting Wednesday due to the combination of west-northwest and east swells, and local wind waves. A Small Craft Advisory may be needed through the end of the work week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST Monday for all islands. Winter Weather Advisory until 6 PM HST Monday for Big Island Summits. && DISCUSSION...Birchard AVIATION...Donaldson MARINE...TS
In the hours before
Local storm report, Feb 18, 2:45 PM HST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
245 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLASH FLOOD 1 NW KAHALUU 21.47N 157.85W
02/18/2018 HONOLULU HI NEWSPAPER
AT ABOUT 115PM TODAY FIREFIGHTERS RESPONDED TO A MAN
TRAPPED IN HIS VEHICLE BY RISING WATERS NEAR KAMEHAMEHA
HIGHWAY AND WAILEHUA ROAD.
&&
JCHEVALILocal storm report, Feb 18, 2:50 PM HST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
250 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLASH FLOOD WAIHEE 20.93N 156.51W
02/18/2018 MAUI HI COUNTY OFFICIAL
FLASH FLOODING REPORTED ON KAHEKILI HIGHWAY ON WAIHEE
BRIDGE. MUD AND WATER WAS ON THE ROAD.
&&
JCHEVALILocal storm report, Feb 18, 2:53 PM HST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
253 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLASH FLOOD 1 NW WAIHEE 20.94N 156.52W
02/18/2018 MAUI HI COUNTY OFFICIAL
FIRE DEPARTMENT REPORTED THAT A MAN NEEDED TO BE RESCUED
FROM RISING WATERS/FLASH FLOODING AT 140 RIVER ROAD.
&&
JCHEVALILocal storm report, Feb 18, 6:50 PM HST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
650 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 E KAILUA-KONA 19.64N 155.98W
02/18/2018 HAWAII HI EMERGENCY MNGR
TREE DOWNED NEAR THE HENRY AND PALANI INTERSECTION
BLOCKING THE ROAD.
&&
JGIBBSLocal storm report, Feb 18, 6:53 PM HST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
653 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 E KAILUA-KONA 19.64N 155.98W
02/18/2018 HAWAII HI EMERGENCY MNGR
TREE DOWNED ON THE SHOULDER OF ALII DRIVE.
&&
JGIBBSLocal storm report, Feb 18, 6:59 PM HST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
659 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 1 E HAWAII KAI 21.28N 157.69W
02/18/2018 HONOLULU HI EMERGENCY MNGR
ROAD CLOSED DUE TO FLOODING NEAR KEALAHOU AND
KALANIANAOLE HWY.
&&
JGIBBSThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:20 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 2:42 PM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Feb 18, 3:01 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 18, 3:05 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 3:49 PM HST | Special Marine Warning | HFO | 116 min | |
| Feb 18, 3:57 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 4:48 PM HST | Special Marine Warning | HFO | 117 min | |
| Feb 18, 4:53 PM HST | Special Marine Warning | HFO | 112 min | |
| Feb 18, 5:02 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 58 min |
| Feb 18, 5:45 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 18, 5:57 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 33 min |
| Feb 18, 6:22 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Feb 18, 6:30 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 6:31 PM HST | Special Marine Warning | HFO | 119 min | |
| Feb 18, 6:41 PM HST | Special Marine Warning | HFO | 94 min | |
| Feb 18, 6:50 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 7:23 PM HST | Special Weather Statement | HFO | 37 min | |
| Feb 18, 7:25 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 18, 8:27 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 8:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 4 hr |
| Feb 18, 10:07 PM HST | Special Marine Warning | HFO | 113 min | |
| Feb 18, 10:47 PM HST | Special Weather Statement | HFO | Hawaii | 43 min |
| Feb 19, 3:27 AM HST | Wind Advisory | HFO | Hawaii | 24 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.